Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Binghamton, NY

June 29, 2006Cayuga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 29, 2006, 5:22 PM EDT for Cayuga County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2006, 5:22 PM EDT (21:22 UTC)
Expired
Jun 29, 2006, 6:00 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Cayuga County, NY

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:22 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 29, 3:22 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT THU JUN 29 2006

.SHORT TERM (TONIGHT - SATURDAY)...

TWO AREAS OF CONV THIS AFTN IN SERPATE SFC TROFS. ONE DVLPG EAST OF
THE FCST AREA...AND THE MORE IMPORTANT TO THE WEST. TROF AND SHRT WV
TO THE WEST WILL PUSH EWRD...AND LIKELY BRING SOME TRWS OVER THE
FCST AREA. LOOKING VERY MRGNL FOR SVR ATTM...MAINLY DUE TO DRIER LOW
LVL AIR THAT HAS MVD INTO THE AREA.

ENERGY WASHES OUT TNGT AND FRI WILL BEGIN DRY OVER THE ENTIRE FCST
AREA. LTR...A FNT DROPS SWRD INTO THE NRN ZONES...WHERE SOME AFTN
TROWS COULD BRKOUT ONCE AGAIN.

RDGG BRINGS WRMR AND DRIER AIR INTO THE REGION FOR SAT. SOME MID AND
UPPER LVL CAPE AVBL BUT SNDG PRETTY STABLE OVERALL SO WILL KEEP SAT
FCST DRY.

MAIN CNCRN FOR ANY STORMS THIS EVE WILL BE EXCESSIVE QPF. WILL BE
QUICK TO PULL THE TRIGGER ON HEAVY RAINERS. MORFORD

&&

.AVIATION (29/18Z TO 30/18Z)...
CONDITIONS WILL BE MAINLY VFR THRU THE NEXT 24 HOURS... EXCEPTION
WILL BE SCT THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING
WHICH WILL BRING CONDITIONS DOWN BRIEFLY TO MVFR OR IFR AT A FEW TAF
SITES. PATCHY MVFR CONDITIONS IN LIGHT FOG ARE ALSO POSSIBLE LATE
TONIGHT.

&&

.LONG RANGE (FRI NIGHT - TUESDAY)...

A SERIES OF WEAK DISTURBANCES IN A FAST WEST-NORTHWEST FLOW WILL
KEEP A CHC OF THUNDERSTORMS IN THE FORECAST SUNDAY THROUGH WEDNESDAY
WITH NEAR SEASONABLE TEMPERATURES EXPECTED. LATEST GFS RUNS INDICATE
THAT A PUSH OF DRY...SLIGHTLY COOLER AIR MAY ARRIVE WEDNESDAY OR
THURSDAY... OTHERWISE CHC POPS ARE IN THE FORECAST THRU WEDNESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jun 29, 4:39 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT THU JUN 29 2006

NYZ044>046-055>057-062-PAZ038>040-043-044-047-048-072-300845-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
439 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL...AS WELL AS VERY HEAVY
RAINFALL. RIVER FLOODING WILL CONTINUE AT MANY POINTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RIVER FLOODING WILL CONTINUE AT MANY POINTS POSSIBLY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RAINFALL SPOTTERS
ARE ASKED TO CALL IN ANY RAINFALL AMOUNTS TODAY AND TONIGHT OF
MORE THAN ONE INCH.

NYZ009-015>018-022>025-036-037-300845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
439 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL...AS WELL AS VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RAINFALL SPOTTERS
ARE ASKED TO CALL IN ANY RAINFALL AMOUNTS TODAY AND TONIGHT OF SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 29, 4:27 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EDT THU JUN 29 2006

NYZ015-016-022-023-292130-
STEUBEN NY-SCHUYLER NY-SENECA NY-YATES NY-
427 PM EDT THU JUN 29 2006

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MIDDLESEX TO 7 MILES NORTHEAST OF CANISTEO TO TROUPSBURG...AND
  MOVING NORTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  RUSHVILLE AND WOODHULL AT 440 PM EDT...
  CAMERON AT 445 PM EDT...
  POTTER AND NORTH CAMERON AT 450 PM EDT...
  WHEELER AND ITALY HILL AT 455 PM EDT...
  RATHBONE AND RISINGVILLE AT 500 PM EDT...
  THURSTON AND FERGUSON CORNERS AT 505 PM EDT...
  YATESVILLE AND RHEIMS AT 510 PM EDT...
  SAVONA AND HAMMONDSPORT AT 515 PM EDT...
  ERWINS AND CAMPBELL AT 520 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

BOATERS ON AREA LAKES SHOULD SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE.
Special weather statement, Jun 29, 4:43 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT THU JUN 29 2006

NYZ018-292130-
ONONDAGA NY-
443 PM EDT THU JUN 29 2006

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF
  PLAINVILLE...AND MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LYSANDER AND PLAINVILLE AT 450 PM EDT...
  BALDWINSVILLE AT 455 PM EDT...

PEA SIZE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. THIS
STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:19 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga41 min
Jun 28, 9:03 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga42 min
Jun 28, 9:25 PM EDTSevere Thunderstorm WarningBGMChemung50 min
Jun 28, 9:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min
Jun 28, 10:16 PM EDTFlash Flood WarningBGMTioga119 min
Jun 29, 4:59 PM EDTSevere Thunderstorm WarningBGMSeneca31 min
Jun 29, 5:49 PM EDTSevere Thunderstorm WarningBGMCortland26 min
Jun 29, 5:50 PM EDTSevere Thunderstorm WarningBGMChemung43 min
Jun 29, 5:54 PM EDTSevere Thunderstorm WarningBGMOnondaga27 min
Jun 29, 6:07 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Jun 29, 6:44 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga46 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningBGMMadison43 min
Jun 29, 7:14 PM EDTFlash Flood WarningBGMBroome2 hr
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningBGMChenango35 min
Jun 29, 6:12 PM EDTSevere Thunderstorm WarningBGMBradford48 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.